My watch list
my.chemeurope.com  
Login  

Sudden Death by Spontaneous Epiglottic Hematoma Secondary to High Blood Levels of Warfarin

Abstract

A 67‐year‐old man was found dead, at his home. On external examination, we found a voluminous purplish black ecchymosis of the anterior neck area. On internal examination, we found a voluminous epiglottis hematoma completely obstructing the upper airway. It was associated with other sites of intra‐abdominal hemorrhage. Toxicological studies revealed the presence of warfarin at a concentration of 8.4 mg/L in peripheral blood, which supposes an INR well above 4.5. To conclude, we supposed death was due to asphyxia secondary to a spontaneous epiglottic hematoma caused by a high blood concentration of warfarin. Hemorrhage in the epiglottis is very rare. To our knowledge, our patient is the only case of “sudden death” reported with spontaneous epiglottic hematoma due to high blood concentration of warfarin. In forensic practice, an anterior neck ecchymosis, without trauma, may suggest hemorrhage into soft airway tissues. Pathology findings make it possible to exclude exogenous trauma.

Authors:   Séverine Gilard‐Pioc, Pascal Guerard, François Paraf, Irène François‐Purssell
Journal:   Journal of Forensic Sciences
Year:   2017
Pages:   n/a
DOI:   10.1111/1556-4029.13384
Publication date:   01-Jun-2017
Facts, background information, dossiers
  • concentration
  • asphyxia
More about Wiley
Your browser is not current. Microsoft Internet Explorer 6.0 does not support some functions on Chemie.DE